Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 277, NWS Dodge City, KS

September 8, 1997Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 8, 1997, 7:36 PM CDT for Stevens County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 1997, 7:36 PM CDT (00:36 UTC)
Expired
Sep 8, 1997, 8:10 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 7:45 PM CDTHail 0.88Hugoton, KSHail covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1452 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 090036 RRA
SVRDDC
KSC189-090110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT MON SEP 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN STEVENS COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 810 PM CDT

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHERN STEVENS COUNTY

* AT 735 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES SOUTH OF HUGOTON MOVING SOUTH AT 35 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

SEARCY/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:13 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Sep 8, 2:13 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT MON SEP 08 1997

...SHORT TERM...
MAIN CONCERN 1ST PD WL BE STRENGTH AND TIMING OF CD FNT.  MRNG H8
ANAL BHND FNT HAD TEMPS 6 DEG C COOLER THAN ETA INITIALIZATION AND
LOOKING AT PRESS FIELDS APRS CD AIR IS MUCH STRONGER THAN ANY MDL
FCST HAS ATTM.  GIVEN THAT WL XPCT FNT TO BE FASTER AND COLDER.  H25
AND H3 JET NOSE PUSHING SYSTEM HARD TO DIAGNOSIS SINCE NO AIREPS
AVBL IN PLOT FILES BUT SLOPE OF CD FNT ALSO APRS WL VARY FROM
TYPICAL DENSITY CURRENT IN FAR WRN HI PLNS TO FAIRLY STEEP ACRS
CENTRAL KS AND MY ERN ZNS.  WITH 1000 TO 1500 J/KG AVBL TO FNT WL HV
TO GO WITH TSTMS ALG OR JUST BHND FNTL SFC IN THE STRONG VERTICAL
CIRCULATION.

PER DISC WITH SPC NGM MAY HV BEST SLTN WITH MSTR.  THETAE MAX OVR
SWKS LOOKS OMINOUSLY LIKE AN MCS ENVIRONMENT.  RESULT OF FNT AND
PSBL MCS WL BE A GOOD CHC FOR RAIN IN ALMOST EVERY BUCKET AND SOME
LOCALLY HVY RAINS IN FAR W. WL HV TO UP POPS OVR EVEN NGM DRIVEN
FWC.  COULD EVEN SEE A FEW HAILERS.

WL LOOK FOR FNT INTO HYS AND SCOTT CITY ARND MDNGT AND COMPLETELY S
OF MY ZNS BY MRNG LEAVING WAKE RAIN BHND THE MCS ALG WITH ST/SC AND
STIFF CAA.  LOWS TNGT ABV GUIDANCE DUE TO CLOUD COVER AND WND WL
PICK UP IN CAA BHND FNT.

...LONG TERM...
IN LTR PDS BIG QSTN CENTERS ON RESULTS OF CD AIR DAMMING AGAINST
HIGH TERRAIN AND LENGTH OF TIME BEFORE IT SCOURS OUT.  NOT MUCH
DOUBT ABOUT CHCS FOR RAIN TUES MRNG AND WL AGN KEEP LIKELY POPS IN
ALL BUT MY N AND NE ZNS. WL KEEP CLOUDS ALL DAY AS FLOW TURNS
UPSLOPE AND OVRRNG SETS IN ALOFT IN NW FLOW.  GIVEN ALL THAT...FWC
TEMPS WAY TOO WARM AND WL CUT BACK SUBSTANTIALLY.  SHD SEE SOME
CLOUDS STAY IN MY FAR SW ZNS TUE NGT AS SUBSDNCE/DRYING CLEARS MUCH
OF THE REST OF MY ZNS OVERNIGHT.  ALL MOS NUMBERS AGREE ON THIS WITH
AVN COOLEST AND GENERALLY FOLLOWED EXCPT FOR EHA/LBL AREA. STRONG
SUBSDNC CONTS INTO WED AND WED NGT AND FWC LOOKS TOO WARM FOR THIS
PD SO HV AGN SIDED WITH AVN FOR TEMPS.

DDC 064/076 053/083 058 662
GCK 062/075 052/083 058 662
EHA 065/077 060/080 062 662
LBL 065/077 060/080 062 662
HYS 063/077 053/082 057 631
P28 067/082 057/084 062 362

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 11:22 PM CDTSevere Thunderstorm WarningDDCTrego48 min
Sep 9, 12:12 AM CDTSevere Thunderstorm WarningDDCTrego33 min
Sep 9, 3:18 AM CDTSevere Thunderstorm WarningDDCPawnee32 min
Sep 9, 3:25 AM CDTSevere Thunderstorm WarningDDCEdwards50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.